Format

Send to

Choose Destination
Curr Med Chem. 2012;19(1):77-81.

Small intestinal injury caused by NSAIDs/aspirin: finding new from old.

Author information

1
Department of Gastroenterology, Osaka City University Graduate School of Medicine, Osaka City University Hospital, 1-4-3 Asahi-machi, Abeno-ku, Osaka 545-8585, Japan. arakawat@med.osaka-cu.ac.jp

Abstract

Small intestinal injury caused by non-steroidal anti-inflammatory drugs (NSAIDs) or aspirin is an epoch making topic in clinical field with the aid of new devices, capsule endoscopy and double balloon enteroscopy to look at small intestine directly. However, the injury has been reported in animals since more than 40 years ago. Proposed mechanisms are impairment of mucosal defense through inhibition of cyclooxygenase (COX) resulting in deficiency of prostaglandins, and mitochondrial disorder. Possible aggressive factors are NSAIDs/aspirin themselves, bile, and enterobacteria. Translocation of enterobacteria through the mucosa impaired integrity may be the first step of the injury. Bacterial lipopolysaccharides stimulate toll-like receptor-4 in macrophages, which increases proinflammatory cytokines through MyD88 signaling pathway. Finally neutrophils are activated and the small intestinal mucosa is injured with the attacks of NSAIDs/aspirin themselves, bile, and proteolytic enzymes and active oxygen species released by neutrophils. Candidates of treatment tools are prostaglandin derivatives, mucoprotective drugs, probiotics, and mitochondrial protective drugs such as metronidazole and cyclosporin A. Further clinical studies are needed to elucidate the effect in humans.

PMID:
22300079
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Bentham Science Publishers Ltd.
Loading ...
Support Center